All traditional medication for ADHD have disclaimers that warn you not to take stimulants if you have Tourette Syndrome. They will worsen tics and slowly turn you into Skeletor. But if you don't take stimulants, you'll have to take nonstimulants, which will make you as paranoid and anxious as a crack addict and become convinced that everyone is going to kill you. Since the tics are now constant and you have become mentally unstable, you will be prescribed antipsychotics, which will make you gain massive amounts of weight, could potentially give you diabetes, and may cause long term cognitive dulling. This is the neverending cycle of trying to treat both Tourette's and ADHD.
Perrin started taking medication at 5 years old. I was very hard core anti-meds for years, but I got an opportunity to observe him in preschool, and the behaviors I saw made me cry. He was unable to stick with any task for longer than 30 seconds and ran around the classroom with no rhyme or reason. Teachers found it impossible to teach him, and by kindergarten, he was unable to maintain focus long enough to learn the alphabet. I couldn't stand by and watch him flounder, so we put him on focalin for his ADHD. Over the next 9 months, he became thinner and thinner until we could see his rib cage. He rarely ate, and he lost a lot of that joy that our Perrin has. We also saw a huge increase in his OCD symptoms and tics. He was chewing large chunks of skin off of his fingers, and we had to keep them bandaged, so he couldn't hold a pencil. In school he would gather up all the papers in the room and tear them up. He became obsessed with what John and I ate for supper and repeat the same questions over and over again until we gave him the answer he wanted, which was not always the obvious answer.
In January 2009, we tried prozac in the hopes that some of his aggressive anxiety would be helped. What we actually saw was mania so severe we had to take him out of school for a week. The first evening of mania was a nightmare. He jumped off his bed and hung from his ceiling fan. He jumped up on his window sill and tried to push the window out. He ran around the house smashing things and laughing this insane laugh that frightened me to my core. He looked and acted like a cornered animal for over 24 hours, and I can still vividly recall trying to hold him down in the bathroom floor so he wouldn't hurt himself and thinking he was going to break my arm. We stopped all meds.
That was when he was diagnosed with early onset bipolar disorder and prescribed risperdal, which is an antipsychotic that is often prescribed for people with schizophrenia and seizures. To this day, almost 2 years later, I credit this medication for saving our lives. For the first time, he was able to function in a classroom without leaping off of desks and biting his teachers. I was no longer getting phone calls that he had to be restrained or that he had peed in the middle of the classroom floor. Over the next year, he was mostly normal. And by normal, I mean functional. However, as so often happens with antipsychotics, he began gaining a lot of weight. He was eating constantly to the point where we had to put locks on the cabinets and refrigerator so he didn't sneak food when we left the room. My once highly energetic and athletic boy had become lethargic and physically awkward.
It was at this time that he was spending more time outside of the special ed classroom and interacting with his typically developing peers. He was behind quite a bit academically since kindergarten was a useless year, but he was finally learning. He could write his name, and learned the alphabet. He was even beginning to read and memorize sight words with the other 1st graders.
So he was emotionally stable now, and we had our happy kid back. He was also 15 pounds heavier, still had almost no impulse control, and couldn't focus long enough to read a 10 page beginner book.
Over this last summer, we tried focalin again, which increased his tics again. We put him on tenex to help ease some of the tics, and he became paranoid and angry. He hit kids for coming too close to him because he swore they were trying to kill him. He thought there were strangers coming in his window to kill us all. We started a new ADHD medication, which caused him to rub his face on his shoulders so hard it left his cheeks red and raw. We increased the risperdal to help with that tic. Now that he's back on stimulants, he has lost all the weight he gained from the risperdal, so he's now extremely skinny again.
We are now at the point with the current meds where he's able to complete his schoolwork, but he's not bubbly anymore while he's on it. He is just here. He wakes up so hyper that he growls and can't sit still long enough to finish breakfast, and then 3 hours after he puts on his Daytrana patch, he's a completely different child. He's serious and never smiles. His tics are so complex that it takes several minutes to get through each tic. He struggles so much with his mood and gets very angry very quickly. When they wear off, he again returns to the hyper, growling child who makes constant explosion noises and can barely carry on a conversation, but he's happy.
So this is the cycle of medications a child with Tourette's sometimes has to go through. There is no medication for Tourette's, and every psychiatrist we've had has just guessed at what may work. It's a constant tweaking of dosages and hoping each time that it will help. I have no idea what long term effects any of these experimentations will cause him, and it pains me that I have to rely on guesswork and a medical community that still doesn't know how to fix it.
But, at the end of the day, after the pills have been swallowed, and the red patches of skin that cover Perrin's back from the Daytrana are slathered with lotion, Perrin smiles and says "I had a great day with you today." And that's why we keep fighting. For more great days.